Azathioprine is a frequently used immunosuppressant for managing inflammatory bowel disease (IBD). In recent years the hepatotoxic profile of thiopurines has been recognised. We report the case of a 40-year-old man with Crohn's disease treated with azathioprine. After taking azathioprine (2.2 mg/kg daily) for two years, his liver function tests were found to be elevated. Moreover, a myelodepression was established as platelet and leucocytes counts were lowered. The 6-thioguaninenucleotide level was 738 picomoles/8 × 108 per red blood cell, which is well above the proposed upper limit of efficacy and associated with an increased risk of developing a myelodepression. Genotyping of the enzyme thiopurine methyltransferase revealed no mutant alleles. The ultrasonography and CT scan showed signs of portal hypertension (spleen 17 cm and widened splenic vein). A liver biopsy was performed and an incomplete septal liver cirrhosis was found. An upper endoscopy revealed oesophageal varices (grade 2 to 3). Autoimmune and viral liver diseases were ruled out by laboratory parameters. After cessation of therapy, all laboratory parameters normalised. Therefore, azathioprine is believed to be the causative factor for inducing the liver cirrhosis. Continuous monitoring of patients taking thiopurines is mandatory. The role of 6-thioguaninenucleotide levels in inducing myelotoxicity and hepatotoxicity is discussed.
|Number of pages||3|
|Journal||Netherlands journal of medicine|
|Publication status||Published - 1 Dec 2005|
- Crohn's disease
- Liver cirrhosis